Ohio, 2003High Wind in Ohio, July 21, 2003
July 21, 2003 · NWS PBZ · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 21, 12:58 PM EST, 42 minutes earlier.
Area forecast discussion, Jul 21, 12:58 PM EST, 42 minutes before
AREA FORECAST DISCUSSION -CORRECTION FOR ADDED COMMENTS LLWS.
NATIONAL WEATHER SERVICE PITTSBURGH PA
158 PM EDT MON JUL 21 2003
UPDATE TO ADD SVR WATCH BOX 787 FOR WRN PA. REST SAME.
.PBZ...
MD...FLOOD WATCH THRU TONIGHT FOR ZONE MDZ001.
OH...FLOOD WATCH THRU TONIGHT FOR ZONES
OHZ039>041-048>050-057>059-068-069.
PA...FLOOD WATCH THRU TONIGHT FOR ZONES PAZ007>009-013>016-
020>023-029>032.
SVR TSTM WATCH TIL 8PM EDT FOR ZONES
PAZ007>009-013>016-020>023-029>032.
WV...FLOOD WATCH FOR TODAY AND TONIGHT FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.
Hazardous weather outlook, Jul 21, 8:20 AM EST, 5 hours 20 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211520-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
920 AM EDT MON JUL 21 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN PENNSYLVANIA
EAST CENTRAL OHIO...NORTHERN WEST VIRGINIA AND
GARRETT COUNTY MARYLAND.
.DAY ONE...TODAY
THERE IS A RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT.
THERE IS ALSO A FLOOD WATCH IN EFFECT THROUGH TONIGHT.
THE STORMS, TODAY AND TONIGHT, CAN HAVE DAMAGING WIND GUSTS AND
LARGE HAIL. AN ISOLATED TORNADO IS ALSO POSSIBLE. HEAVY RAINS CAN
CAUSE FLASH FLOODING. THERE WILL ALSO BE PERIODS OF FREQUENT
CLOUD-TO-GROUND LIGHTNING.
A SEVERE THUNDERSTORM WATCH IS IN EFFECT PRESENTLY UNTIL 2PM EDT
TODAY FOR THE ENTIRE REGION.
THE FIRST ROUND OF STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL MOVE
ACROSS THE REGION, BEGINNING IN EAST CENTRAL OHIO AROUND 10AM THIS
MORNING AND THEN AFFECT WESTERN PENNSYLVANIA AND EXTREME NORTHERN
WEST VIRGINIA TOWARD NOON. THERE MAY BE A SECOND ROUND OF STORMS
TOWARD EVENING, AND A THIRD ROUND CAN COME DURING THE MIDDLE OF
TONIGHT.
LOCATIONS GETTING MORE THAN 2 INCHES OF RAIN IN A COUPLE HOURS CAN
GET FLOODING. LOCATIONS GETTING REPEATED PERIODS OF HEAVY RAINS
TODAY AND TONIGHT CAN GET SERIOUS FLASH FLOODING.
.DAYS TWO THROUGH SEVEN...
THERE IS A RISK OF SEVERE THUNDERSTORMS TUESDAY /DAY 2/. ADDITIONAL
HEAVY RAINS MAY CAUSE FLOODING.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER NETWORK WILL BE ACTIVITATED AT 10AM THIS MORNING.
In the hours before
Special weather statement, Jul 21, 9:35 AM EST, 4 hours 5 minutes before
PAZ016-211600-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1035 AM EDT MON JUL 21 2003
...THUNDERSTORM UPDATE...
THUNDERSTORMS WILL CONTINUE TO RUMBLE ACROSS THE COUNTY TIL NOON.
SOME OF THESE STORMS WILL CONTINUE TO PRODUCE HEAVY RAIN WHICH MAY
RESULT IN PONDING OF WATER ON ROADWAYS...POOR DRAINAGE AND LOW LYING
AREAS. MOTORISTS ARE URGED TO EXERCISE CAUTION IN DRIVING.
ALSO HAIL...FREQUENT CLOUDY TO GROUND LIGHTNING STRIKES AND GUSTY WINDS
TO 30 TO 40 MPH MAY ACCOMPANY THESE LATE MORNING STORMS.
A SEVERE THUNDERSTORM WATCH CONTINUED TIL 2PM.
A FLOOD WATCH CONTINUES THROUGH TONIGHT.
Special weather statement, Jul 21, 11:01 AM EST, 2 hours 39 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211630-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1201 PM EDT MON JUL 21 2003
SEVERE THUNDERSTORM WATCH HAS BEEN CANCELED FOR THE FOLLOWING
COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
IN WEST VIRGINIA...
BROOKE HANCOCK MARION MARSHALL
MONONGALIA OHIO PRESTON TUCKER
WETZEL
IN OHIO...
BELMONT CARROLL COLUMBIANA COSHOCTON
GUERNSEY HARRISON JEFFERSON MONROE
MUSKINGUM NOBLE TUSCARAWAS
IN MARYLAND...
GARRETT
THERE STILL REMAINS THE POTENTIAL FOR SEVERE WEATHER THROUGH EARLY
TONIGHT. STAYED TUNED TO NOAA WEATHER RADIO FOR LATER DETAILS.
Special weather statement, Jul 21, 11:06 AM EST, 2 hours 34 minutes before
MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029>032-WVZ001>004-012-021>023-041-211800-
SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
1206 PM EDT MON JUL 21 2003
...STILL A SLIGHT CHANCE OF SEVERE STORMS...
WHILE THE TREAT FOR SEVERE THUNDERSTORMS EARLY THIS AFTERNOON HAS
DIMINISHED...STORMS COULD AGAIN DEVELOP LATER THIS AFTERNOON OR EVEN
THIS EVENING. IF THEY OCCUR...THEY COULD BE SEVERE WITH STRONG
DAMAGING WINDS AND LARGE HAIL. THERE WOULD ALSO BE THE THREAT OF
FLOODING WITH VERY HEAVY DOWNPOURS.
STAYED TUNED TO NOAA WEATHER RADIO AND YOUR LOCAL RADIO AND TV
STATIONS FOR MORE INFORMATION FROM YOUR NATIONAL WEATHER SERVICE
THROUGH THE AFTERNOON.
Local storm report, Jul 21, 12:27 PM EST, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
127 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1050 AM WEST BEDFORD OHIO WIND DAMAGE
07/21/03 COSHOCTON TREES AND POWER LINES
DOWN. REPORTED BY EMERGENCY
MANAGEMENTSpecial weather statement, Jul 21, 12:38 PM EST, 1 hour 2 minutes before
PAZ007>009-013>016-020>023-029>032-220000-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
138 PM EDT MON JUL 21 2003
SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 800 PM EDT MONDAY EVENING
FOR THE FOLLOWING COUNTIES...
IN PENNSYLVANIA...
ALLEGHENY ARMSTRONG BEAVER BUTLER
CLARION FAYETTE FOREST GREENE
INDIANA JEFFERSON LAWRENCE MERCER
VENANGO WASHINGTON WESTMORELAND
Local storm report, Jul 21, 1:20 PM EST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH, PA
220 PM EDT MON JUL 21 2003
TIME(EDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0157 PM GROVE CITY PA WIND DAMAGE
07/21/03 MERCER LARGE TREES DOWNREPORTED
BY PUBLIC
0145 PM HERMITAGE PA WIND DAMAGE
07/21/03 MERCER TREES DOWN REPORTED BY
PUBLIC
0200 PM GREENVILLE PA FLASH FLOODS
07/21/03 MERCER STREET FLOODING REPORTED BY
PUBLIC
0211 PM HERMITAGE PA FLASH FLOODS
07/21/03 MERCER STREET FLOODING REPORTED
BY PUBLIC
0214 PM SANDY LAKE PA WIND DAMAGE
07/21/03 MERCER LARGE TREES DOWN REPORTED
BY SKYWARN SPOTTERS
0200 PM COUNTYWIDE PA WIND DAMAGE
07/21/03 BUTLER LARGE TREES DOWN REPORTED
BY EMERGENCY MANAGEMENT
0214 PM NATRONA HTS PA WIND DAMAGE
07/14/03 ALLEGHENY LARGE TREES DOWNHigh Wind, Jefferson
- When
- July 21, 1:40 PM EST
- Where
- Jefferson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 40.385, -80.761 (the zone’s center; the record gives no point)
Trees down in Wintersville.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Ohio, July 21 to 24, 20034 deaths · $199 million · 9 events
- Flash Flooding and Damaging Wind in Pennsylvania, July 21 to 22, 20031 death · $40 million · 50 kt wind · 4 events
- Tornadoes and Flash Flood in New York, July 21, 20038 injured · $1.6 million · F2 · 31 events
- Tornado in Pennsylvania, July 21, 2003$200,000 · F3 · 1 event
- Hail and Damaging Winds in Georgia, July 21, 20031 death · $106,000 · 52 kt wind · 11 events
- Tornado in Pennsylvania, July 21, 2003$46 million · F1 · 1 event
- Tornado and Hail in Ohio, July 21, 20031 injured · $1.8 million · F1 · 28 events
- Rip Current in California, July 21, 20031 death · 1 event
- Flooding in Ohio, July 21 to 23, 2003$15 million · 2 events
- Flood in Ohio, July 21 to 24, 2003$10 million · 1 event
- Tornado and Hail in Nebraska, July 21, 2003$1.4 million · F0 · 27 events
- Flash Flood and Hail in Tennessee, July 21 to 23, 2003$524,000 · 1 in hail · 27 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5370411.